Complete heart block in a neutropenic patient with aspergillosis: An unusual adverse effect of caspofungins.
J Pharmacol Pharmacother. 2012 Oct;3(4):342-4
Authors: Biswal S
We present a case of complete heart block (CHB) in a 58-year-old female patient with acute myeloid leukemia (AML) with no past history of cardiac disease, who received caspofungin in the treatment of disseminated fungal infection. To our knowledge, this is the first case of CHB associated with caspofungins. Subsequent to induction chemotherapy the patient developed invasive pulmonary aspergillosis with sudden tachypnea, dyspnoea, fever, bilateral pulmonary infiltrates and acute respiratory insufficiency consequent to neutropenia with ANC<500. During the first dose of antifungal therapy with caspofungins, she developed complete atrioventricular block and cardiac arrest. Complete heart block is an unusual adverse effect of caspofungins which has not been reported previously. Caspofungins release histamine in peripheral blood cells, so possible histamine-mediated symptoms ranging from severe fatal anaphylaxis can occur. These data suggest that infusion-related reactions associated with caspofungin may be mediated by histamine release secondary to caspofungin therapy.
PMID: 23326111 [PubMed]